Alert archive / Michigan / Gale Warnings in 2017
Gale Warning 15, NWS Grand Rapids, MI
NWS Grand Rapids, MI issued this gale warning at Oct 7, 2017, 4:06 AM EDT. It was in force for 22 hr. No storm report in the archive falls inside the area while it was in force.
The area
The counties it named.
The facts
- Issued
- Oct 7, 2017, 4:06 AM EDT (08:06 UTC)
- Expired
- Oct 8, 2017, 2:00 AM EDT
- In force
- 22 hr
- Issued by
- NWS Grand Rapids, MI
The text
As transmitted.
280 WHUS73 KGRR 070806 MWWGRR URGENT - MARINE WEATHER MESSAGE NATIONAL WEATHER SERVICE GRAND RAPIDS MI 406 AM EDT SAT OCT 7 2017 LMZ848-849-071615- /O.UPG.KGRR.SC.Y.0068.000000T0000Z-171007T2000Z/ /O.UPG.KGRR.GL.A.0007.171007T2000Z-171008T0600Z/ /O.NEW.KGRR.GL.W.0015.171007T0806Z-171008T0600Z/ WHITEHALL TO PENTWATER MI-PENTWATER TO MANISTEE MI- 406 AM EDT SAT OCT 7 2017 ...GALE WARNING IN EFFECT UNTIL 2 AM EDT SUNDAY... THE NATIONAL WEATHER SERVICE IN GRAND RAPIDS HAS ISSUED A GALE WARNING...WHICH IS IN EFFECT UNTIL 2 AM EDT SUNDAY. THE SMALL CRAFT ADVISORY IS NO LONGER IN EFFECT. THE GALE WATCH IS NO LONGER IN EFFECT. * WINDS...SOUTH GALES TO 35 KNOTS TODAY SHIFTING WEST THIS EVENING. * WAVES...6 TO 10 FEET. PRECAUTIONARY/PREPAREDNESS ACTIONS... A GALE WARNING MEANS WINDS OF 34 TO 47 KNOTS ARE IMMINENT OR OCCURRING. OPERATING A VESSEL IN GALE CONDITIONS REQUIRES EXPERIENCE AND PROPERLY EQUIPPED VESSELS. IT IS HIGHLY RECOMMENDED THAT MARINERS WITHOUT THE PROPER EXPERIENCE SEEK SAFE HARBOR PRIOR TO THE ONSET OF GALE CONDITIONS. && $$ LMZ844>847-071615- /O.EXT.KGRR.SC.Y.0068.000000T0000Z-171008T0000Z/ /O.UPG.KGRR.GL.A.0007.171007T2000Z-171008T0600Z/ /O.NEW.KGRR.GL.W.0015.171008T0000Z-171008T0600Z/ ST JOSEPH TO SOUTH HAVEN MI-SOUTH HAVEN TO HOLLAND MI- HOLLAND TO GRAND HAVEN MI-GRAND HAVEN TO WHITEHALL MI- 406 AM EDT SAT OCT 7 2017 ...SMALL CRAFT ADVISORY NOW IN EFFECT UNTIL 8 PM EDT THIS EVENING... ...GALE WARNING IN EFFECT FROM 8 PM THIS EVENING TO 2 AM EDT SUNDAY... THE NATIONAL WEATHER SERVICE IN GRAND RAPIDS HAS ISSUED A GALE WARNING...WHICH IS IN EFFECT FROM 8 PM THIS EVENING TO 2 AM EDT SUNDAY. THE GALE WATCH IS NO LONGER IN EFFECT. * WINDS...SOUTH TO 30 KNOTS TODAY SHIFTING TO WEST SOUTHWEST GALES TO 35 KNOTS THIS EVENING. * WAVES...3 TO 6 FEET SOUTH OF HOLLAND TODAY AND 6 TO 9 FEET NORTH OF HOLLAND. FOR TONIGHT WAVES 6 TO 10 FEET FOR ALL AREAS. PRECAUTIONARY/PREPAREDNESS ACTIONS... A GALE WARNING MEANS WINDS OF 34 TO 47 KNOTS ARE IMMINENT OR OCCURRING. OPERATING A VESSEL IN GALE CONDITIONS REQUIRES EXPERIENCE AND PROPERLY EQUIPPED VESSELS. IT IS HIGHLY RECOMMENDED THAT MARINERS WITHOUT THE PROPER EXPERIENCE SEEK SAFE HARBOR PRIOR TO THE ONSET OF GALE CONDITIONS. A SMALL CRAFT ADVISORY MEANS THAT WINDS OR WAVES ARE EXPECTED TO PRODUCE HAZARDOUS CONDITIONS TO SMALL CRAFT. INEXPERIENCED MARINERS...ESPECIALLY THOSE OPERATING SMALLER VESSELS SHOULD AVOID NAVIGATING IN THESE CONDITIONS. && $$ MEADE
3 follow-up statements
595 WHUS73 KGRR 071345 MWWGRR URGENT - MARINE WEATHER MESSAGE NATIONAL WEATHER SERVICE GRAND RAPIDS MI 945 AM EDT SAT OCT 7 2017 LMZ844>847-072145- /O.CON.KGRR.SC.Y.0068.000000T0000Z-171008T0000Z/ /O.CON.KGRR.GL.W.0015.171008T0000Z-171008T0600Z/ ST JOSEPH TO SOUTH HAVEN MI-SOUTH HAVEN TO HOLLAND MI- HOLLAND TO GRAND HAVEN MI-GRAND HAVEN TO WHITEHALL MI- 945 AM EDT SAT OCT 7 2017 ...SMALL CRAFT ADVISORY REMAINS IN EFFECT UNTIL 8 PM EDT THIS EVENING... ...GALE WARNING REMAINS IN EFFECT FROM 8 PM THIS EVENING TO 2 AM EDT SUNDAY... * WINDS...SOUTH TO 30 KNOTS TODAY SHIFTING TO WEST SOUTHWEST GALES TO 35 KNOTS THIS EVENING. * WAVES...3 TO 6 FEET SOUTH OF HOLLAND TODAY AND 6 TO 9 FEET NORTH OF HOLLAND. FOR TONIGHT WAVES 6 TO 10 FEET FOR ALL AREAS. PRECAUTIONARY/PREPAREDNESS ACTIONS... A GALE WARNING MEANS WINDS OF 34 TO 47 KNOTS ARE IMMINENT OR OCCURRING. OPERATING A VESSEL IN GALE CONDITIONS REQUIRES EXPERIENCE AND PROPERLY EQUIPPED VESSELS. IT IS HIGHLY RECOMMENDED THAT MARINERS WITHOUT THE PROPER EXPERIENCE SEEK SAFE HARBOR PRIOR TO THE ONSET OF GALE CONDITIONS. A SMALL CRAFT ADVISORY MEANS THAT WINDS OR WAVES ARE EXPECTED TO PRODUCE HAZARDOUS CONDITIONS TO SMALL CRAFT. INEXPERIENCED MARINERS...ESPECIALLY THOSE OPERATING SMALLER VESSELS SHOULD AVOID NAVIGATING IN THESE CONDITIONS. && $$ LMZ848-849-072145- /O.CON.KGRR.GL.W.0015.000000T0000Z-171008T0600Z/ WHITEHALL TO PENTWATER MI-PENTWATER TO MANISTEE MI- 945 AM EDT SAT OCT 7 2017 ...GALE WARNING REMAINS IN EFFECT UNTIL 2 AM EDT SUNDAY... * WINDS...SOUTH GALES TO 35 KNOTS TODAY SHIFTING WEST THIS EVENING. * WAVES...6 TO 10 FEET. PRECAUTIONARY/PREPAREDNESS ACTIONS... A GALE WARNING MEANS WINDS OF 34 TO 47 KNOTS ARE IMMINENT OR OCCURRING. OPERATING A VESSEL IN GALE CONDITIONS REQUIRES EXPERIENCE AND PROPERLY EQUIPPED VESSELS. IT IS HIGHLY RECOMMENDED THAT MARINERS WITHOUT THE PROPER EXPERIENCE SEEK SAFE HARBOR PRIOR TO THE ONSET OF GALE CONDITIONS. && $$
458 WHUS73 KGRR 071950 MWWGRR URGENT - MARINE WEATHER MESSAGE NATIONAL WEATHER SERVICE GRAND RAPIDS MI 350 PM EDT SAT OCT 7 2017 LMZ844>847-080400- /O.CAN.KGRR.SC.Y.0068.000000T0000Z-171008T0000Z/ /O.EXT.KGRR.GL.W.0015.171007T2100Z-171008T0600Z/ ST JOSEPH TO SOUTH HAVEN MI-SOUTH HAVEN TO HOLLAND MI- HOLLAND TO GRAND HAVEN MI-GRAND HAVEN TO WHITEHALL MI- 350 PM EDT SAT OCT 7 2017 ...GALE WARNING NOW IN EFFECT UNTIL 2 AM EDT SUNDAY... ...SMALL CRAFT ADVISORY IS CANCELLED... THE NATIONAL WEATHER SERVICE IN GRAND RAPIDS HAS CANCELLED THE SMALL CRAFT ADVISORY. * WINDS...SOUTH GALES TO 35 KNOTS DECREASING TO WINDS TO 30 KNOTS TOWARD MORNING. * WAVES...6 TO 10 FEET. PRECAUTIONARY/PREPAREDNESS ACTIONS... A GALE WARNING MEANS WINDS OF 34 TO 47 KNOTS ARE IMMINENT OR OCCURRING. OPERATING A VESSEL IN GALE CONDITIONS REQUIRES EXPERIENCE AND PROPERLY EQUIPPED VESSELS. IT IS HIGHLY RECOMMENDED THAT MARINERS WITHOUT THE PROPER EXPERIENCE SEEK SAFE HARBOR PRIOR TO THE ONSET OF GALE CONDITIONS. && $$ LMZ848-849-080400- /O.CON.KGRR.GL.W.0015.000000T0000Z-171008T0600Z/ WHITEHALL TO PENTWATER MI-PENTWATER TO MANISTEE MI- 350 PM EDT SAT OCT 7 2017 ...GALE WARNING REMAINS IN EFFECT UNTIL 2 AM EDT SUNDAY... * WINDS...SOUTH GALES TO 35 KNOTS TODAY SHIFTING WEST THIS EVENING. * WAVES...6 TO 10 FEET. PRECAUTIONARY/PREPAREDNESS ACTIONS... A GALE WARNING MEANS WINDS OF 34 TO 47 KNOTS ARE IMMINENT OR OCCURRING. OPERATING A VESSEL IN GALE CONDITIONS REQUIRES EXPERIENCE AND PROPERLY EQUIPPED VESSELS. IT IS HIGHLY RECOMMENDED THAT MARINERS WITHOUT THE PROPER EXPERIENCE SEEK SAFE HARBOR PRIOR TO THE ONSET OF GALE CONDITIONS. && $$
931 WHUS73 KGRR 080143 MWWGRR URGENT - MARINE WEATHER MESSAGE NATIONAL WEATHER SERVICE GRAND RAPIDS MI 943 PM EDT SAT OCT 7 2017 LMZ844>849-080600- /O.CON.KGRR.GL.W.0015.000000T0000Z-171008T0600Z/ ST JOSEPH TO SOUTH HAVEN MI-SOUTH HAVEN TO HOLLAND MI- HOLLAND TO GRAND HAVEN MI-GRAND HAVEN TO WHITEHALL MI- WHITEHALL TO PENTWATER MI-PENTWATER TO MANISTEE MI- 943 PM EDT SAT OCT 7 2017 ...GALE WARNING REMAINS IN EFFECT UNTIL 2 AM EDT SUNDAY... * WINDS...SOUTHWEST GALES TO 35 KNOTS BECOMING WEST WINDS 15 TO 25 KNOTS. * WAVES...6 TO 10 FEET. PRECAUTIONARY/PREPAREDNESS ACTIONS... A GALE WARNING MEANS WINDS OF 34 TO 47 KNOTS ARE IMMINENT OR OCCURRING. OPERATING A VESSEL IN GALE CONDITIONS REQUIRES EXPERIENCE AND PROPERLY EQUIPPED VESSELS. IT IS HIGHLY RECOMMENDED THAT MARINERS WITHOUT THE PROPER EXPERIENCE SEEK SAFE HARBOR PRIOR TO THE ONSET OF GALE CONDITIONS. && $$
What forecasters said that day
The local office's own words before this gale warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Grand Rapids, MI wrote its last area forecast discussion before this gale warning went out at Oct 7, 3:30 AM EDT, 36 minutes earlier.
Area forecast discussion, Oct 7, 3:30 AM EDT, 36 minutes before
Area Forecast Discussion
National Weather Service Grand Rapids MI
330 AM EDT Sat Oct 7 2017
LATEST UPDATE...
Synopsis/Short Term/Long Term/Marine
.SYNOPSIS...
Issued at 330 AM EDT Sat Oct 7 2017
A warm and breezy Saturday is in store thanks to a southerly flow
of air ahead of an approaching cold front. Showers and a few
thunderstorms will sweep through the region this evening as the
cold front comes through, and we could have some winds gusts over
40 mph. High pressure will provide pleasant weather on Sunday and
Monday with temperatures remaining well above normal.
&&
.SHORT TERM...(Today through Monday)
Issued at 330 AM EDT Sat Oct 7 2017
Overall not much change in the fcst, with main emphasis on
potential gusty narrow cold frontal rainband this evening.
Latest HRRR/ARW Cam solutions have this thin N-S oriented feature
taking shape over Lake Michigan around 6 pm this evening,
reaching the U.S. 131 corridor around 8 pm, and clearing the area
around 10 pm. The NAM hi res solution is about 2 hours slower but
either way the emphasis is on the evening hours with the main
convective wind gust threat ending by Midnight.
Latest RAP guidance shows 55-60 kts at 850 mb as convective band
sweeps through, along with deep layer shear around 75 knots. A
narrow axis of sfc based cape on the 200-400 J/KG is shown to
develop just ahead of the front, mainly near and south of I-96, so
some localized svr wind gusts seem plausible if an organized band
of convection does develop.
Otherwise, sfc wind gusts in the southerly flow this afternoon
are expected be be strongest from GRR to the south and east whre
better chance of some clearing and deeper mixing exists, possibly
near 40 mph but below advisory criteria. Also a brief period of
stronger gusts around 40 mph is likely immediately behind the
cold front south of I-96 this evening.
Pops decreasing rapidly overnight as mid level trough axis passes
through. Looks like some clouds and rain with Nate could brush
areas southeast of GRR Sunday night and Monday morning.
.LONG TERM...(Monday night through Friday)
Issued at 330 AM EDT Sat Oct 7 2017
Our main focus in the long term is on rain chances mid-week as a
wave lifts up into the region from the SW. Models are in decent
agreement in digging a fairly strong trough across the Rockies early
in the week and then lifting it toward the area.
The differences come with how quick it dampens out and how much
moisture it can draw into it. We like a compromise of the GFS and
Euro solutions. This idea bring some rain into the area with the
wave remaining a bit stronger than the GFS, and weaker than the
Euro. This would advect enough moisture toward us to justify rain
chances centered around Wed.
Once this wave moves by, rain chances will drop off a bit. There are
some indications that a trough may linger over the area on Thursday.
This would keep a low chance of rain into Thu. The upper air pattern
will reset to a wrn trough/ern ridge with Lower Michigan becoming
under the influence of a flat ridge. This will keep the area dry for
a bit until additional short wave can lift out of the new Wrn long
wave trough.
&&
.AVIATION...(For the 06Z TAFS through 06Z Saturday night)
Issued at 149 AM EDT Sat Oct 7 2017
The IFR that was in place at all of the terminals has shifted
north of the area as the warm front has passed through. Some
lingering MVFR at KLAN and KJXN will blow out fairly quickly. Winds
have become southerly. A few spotty showers will linger around
until around sunrise before likely ending. This will give way to
some mid clouds for most of the day. Winds will come up and
become quite gusty by mid-morning, with gusts around 30 knots
likely.
The main impactful weather in the period will come toward, or just
after 00z Sun in the form of thunderstorms. Models are in fairly
good agreement that a strong line of storms will form and move
through all of the sites between 00-06z. This will likely have IFR
conditions and strong winds associated with it. Storms will linger
for a few hours, before they come to an end.
&&
.MARINE...
Issued at 330 AM EDT Sat Oct 7 2017
Will upgrade to a Gale Warning north of Whithall this morning
since the strong south flow should produce some gusts around 35
kts near Big and Little Sable Points today.
For areas of south of Whitehall, have replaced the Gale Watch
with a Warning but it will not go into effect until 8 PM. This is
to cover the roughly 6 hour period of strong westerly flow
immediately behind the cold front this evening which should
produce ocnl gusts to 35 kts. A small craft advisory remains in
effect prior to the Gale Warning.
Winds and waves are expected to subside on Sunday and should fall
below advisory criteria in the afternoon.
&&
.HYDROLOGY...
Issued at 310 PM EDT Fri Oct 6 2017
Rainfall Thursday night through Friday morning varied widely across
the area, but most locations received at least a tenth of an inch.
The highest totals were concentrated between I-96 and I-94, and
around Mason County, where generally between one-half and one inch
of rain fell.
Low pressure tracking through the Great Lakes will bring additional
chances for rain through the first half of the weekend. Showers, and
a few thunderstorms, will spread back into the area along a warm
front that will lift through lower Michigan this afternoon through
tonight. Additional showers and storms are expected to occur ahead
of a cold front that will sweep through on Saturday, most likely
affecting west Michigan during the late afternoon and evening. Total
additional rainfall through Saturday evening is expected to average
between one-half and one inch, but amounts may be higher in
thunderstorms. Some locations will experience heavy downpours from
storms, and this could lead to localized flooding and ponding on
roadways. River flooding is not anticipated as the recent prolonged
dry spell has left waters well below flood stage. Dry weather is
expected Sunday and Monday.
&&
.GRR WATCHES/WARNINGS/ADVISORIES...
MI...None.
LM...Gale Warning until 2 AM EDT Sunday for LMZ848-849.
Small Craft Advisory until 8 PM EDT this evening for LMZ844>847.
Gale Warning from 8 PM this evening to 2 AM EDT Sunday for
LMZ844>847.
&&
SYNOPSIS...Meade
SHORT TERM...Meade
LONG TERM...NJJ
AVIATION...NJJ
HYDROLOGY...HLO
MARINE...MeadeHazardous weather outlook, Oct 6, 4:23 AM EDT, 23 hours 43 minutes before
HAZARDOUS WEATHER OUTLOOK National Weather Service Grand Rapids MI 423 AM EDT Fri Oct 6 2017 MIZ037>040-043>046-050>052-056>059-064>067-071>074-070830- Mason-Lake-Osceola-Clare-Oceana-Newaygo-Mecosta-Isabella-Muskegon- Montcalm-Gratiot-Ottawa-Kent-Ionia-Clinton-Allegan-Barry-Eaton- Ingham-Van Buren-Kalamazoo-Calhoun-Jackson- 423 AM EDT Fri Oct 6 2017 This hazardous weather outlook is for portions of southwest Lower Michigan. .DAY ONE...Today and Tonight A few thunderstorms are possible today and tonight. Severe weather is not expected. .DAYS TWO THROUGH SEVEN...Saturday through Thursday Wind gusts of 40 mph or greater are possible Saturday afternoon and evening, which could lead to some downed limbs and scattered power outages. A line of thunderstorms may cross southern lower Michigan Saturday evening. .SPOTTER INFORMATION STATEMENT... Spotter activation will not be needed. LMZ844>849-070830- St Joseph to South Haven MI-South Haven to Holland MI- Holland to Grand Haven MI-Grand Haven to Whitehall MI- Whitehall to Pentwater MI-Pentwater to Manistee MI- 423 AM EDT Fri Oct 6 2017 This hazardous weather outlook is for portions of southwest Lower Michigan. .DAY ONE...Today and Tonight A few thunderstorms are possible today and tonight. Severe weather is not expected. Winds and waves will become hazardous to small craft late tonight. .DAYS TWO THROUGH SEVEN...Saturday through Thursday Winds and waves will be hazardous to small craft Saturday through Sunday morning. Gale force winds are possible Saturday afternoon and evening. A line of thunderstorms may cross southern Lake Michigan late saturday afternoon and early evening. .SPOTTER INFORMATION STATEMENT... Spotter activation will not be needed. Meade
The office that day
Everything else NWS Grand Rapids, MI issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Oct 7, 6:05 PM EDT | Special Marine Warning | GRR | 40 min | |
| Oct 7, 6:12 PM EDT | Special Weather Statement | GRR | Muskegon, Newaygo, Oceana, Ottawa | 63 min |
| Oct 7, 6:22 PM EDT | Special Weather Statement | GRR | Allegan, Kent, Van Buren | 53 min |
| Oct 7, 7:34 PM EDT | Special Weather Statement | GRR | Barry, Calhoun, Eaton, Kalamazoo | 56 min |
| Oct 7, 7:59 PM EDT | Special Weather Statement | GRR | Clare, Ionia, Isabella, Mecosta, Montcalm | 61 min |
Nearby
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text.